Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 30, 2021, 7:22 PM CDT for Etowah County, Alabama. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 30, 2021, 7:30 PM CDT
- In force
- 8 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 50
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted.
352
WWUS84 KBMX 310022
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
722 PM CDT Mon Aug 30 2021
ALZ018-020-310030-
Etowah AL-Cherokee AL-
722 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Etowah
and southwestern Cherokee Counties through 730 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slackland, or 10 miles north of Hokes Bluff, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesburg, Sand Rock, Tabor Road, Slackland, Cherokee Rock Village,
Western Weiss Lake, Weiss Dam, Black Creek, Wilsonia and Keener.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3408 8573 3406 8595 3420 8599 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3429 8573
TIME...MOT...LOC 0022Z 172DEG 24KT 3415 8585
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 30, 5:21 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 30, 5:21 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 521 PM CDT Mon Aug 30 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0510 PM CDT Mon Aug 30 2021/ Current surface obs and KDGX RADAR depict Ida centered near Yazoo City, MS at this time. A broad region of southerly to southeasterly surface winds extend to its east/southeast across much of MS, AL, and GA. The envelope of tropical moisture surrounding Ida now covers the majority of the Deep South with PWs as high as ~2.5" across Central and Southern MS. Higher moisture content resides across the western portions of Central AL where 925-850 mb winds of 40-50 kts continue. This will foster periods of light to moderate rainfall, with more robust showers and thunderstorms capable of locally heavy downpours. So far, western Central AL has lacked more favorable thermodynamics for more robust showers/storms and higher rainfall rates (SBCAPE <500 J/kg). This can be a result of low to mid- level cloud cover limiting insolation/destabilization. Some clearing is evident on satellite imagery closer to the coast, but even here updrafts have struggled as of recent. (We'll see how the convective line currently east of I-59 in southeast MS evolves over the next few hours). Overall, most robust convection has remained east of I-65 for Central AL, and mainly closer to the I-75 corridor per satellite imagery/lightning obs this afternoon. In fact, RAP mesoanalysis depicts the best instability here (SBCAPE <3,000 J/kg extending up through GA). This has been good news for Central AL as most favorable kinematics associated with the low-level jet (0-1 km SRH <300 m2/s2) has remained displaced from the best instability. So far only one tornado is suspected to have impacted Central AL (Pike County). It's for these reasons a Tornado Watch has not been issued. The balance of thermodynamics/kinematics has not been achieved in anyone particular area and observational trends have suggested tornadic activity is widely isolated and very brief. Forecast confidence is just too low at this time. Over the next few hours we'll continue to monitor a broken line of heavier showers/thunderstorms moving northward across portions of eastern Central AL. These have produced wind gusts up to ~40 mph and brief rotation despite decreased observed wind shear values. We'll also watch areas west of I-65 as moderate rainfall continues. Fortunately, rainfall rates have been tempered and flash flooding is not occurring at this time. Heavier rain rates, 2-3" per hour, have been more transient. Nonetheless, we'll remain diligent this evening and tonight as Ida continues to slowly move northeast. 40/Sizemore Previous short-term discussion: /Updated at 1159 AM CDT Mon Aug 30 2021/ We continue to monitor Ida's progress as the center was analyzed just southwest of Jackson, MS at this writing. Winds. Surface analysis also reveals potential for sustained 15 mph winds most likely across portions of Pickens, Greene and Sumter Counties in our forecast area. Analysis shows greatest potential for 25 mph gusts across portions of Sumter, Greene and Marengo Counties. Outlook: Expect the wind field to continue to migrate north as the day progresses with the strongest winds close to the Alabama/Mississippi state line. Flash Flooding. Torrential downpours are occurring across all of our Southwest counties and now into portions of South-Central Alabama. Rain rates estimated by radar are generally around a half an inch per hour across portions of Sumter, Hale, Greene, Pickens and Marengo Counties with areas elsewhere generally receiving around a quarter to half of an inch an hour where rain is falling. The more intense convection in a band from Dallas County through Western Lowndes County that extends further south is dropping around 1 inch per hour. We will continue to monitor trends but greatest potential for localized flooding through early afternoon will be across our Southwest and South-Central counties. Outlook: We expect this risk to expand further northward with time this afternoon into the evening hours. Tornado Risk. A collection of observational and near-term model guidance is depicting the better sheared environment from Pickens County into Greene and Sumter County and points south and west, while the better low-level instability values reside to generally near and east of the Interstate 65 corridor generally along and south of the Interstate 85 corridor. There is not much spatial overlap in the shear/instability parameter space and this is resulting in a narrow corridor currently across our far southwest into our South Central Counties, generally South of Interstate 59 corridor and West of the Interstate 65 corridor. This risk will persist through early afternoon. Outlook: We expect this risk to gradually migrate further north closer to the I-59 corridor from mid to late afternoon. 05 .LONG TERM... /Updated at 0318 PM CDT Mon Aug 30 2021/ Drier air arrives behind Ida by Wednesday night and rain chances will quickly diminish. As surface high pressure digs southward into the Tennessee Valley and upper level ridging builds across the Deep South, cooler air will arrive from the north. Made minor changes to the temperatures and dewpoints in the extended, to lower them each period, although on some days it was just by a degree or two. Morning lows in the 60s and afternoon highs in the 80s will feel almost fall-like. 14 Previous long-term discussion: /Updated at 0250 AM CDT Mon Aug 30 2021/ Wednesday through Sunday. Ida will continue to pull out of the area Wednesday morning. We will see some backside clouds and rain, but any accumulations will be light. By Wednesday night into Thursday high pressure will build into the regions and expand through the weekend. At the same time the ridge aloft will build over the southern and central Plains. Deterministic models all are now indicating a fairly dry timeframe through the end of the week and into the weekend. Will need to monitor the afternoons with day time heating over the weekend as easterly flow may bring in just enough lift to trigger a shower/storm. For now will go with a dry forecast and monitor the trends of the middle range models. 16 && .AVIATION... 18Z TAF Discussion. Widespread showers and thunderstorms will continue through the TAF period due to Ida. Winds will gust up to 35 to 40 mph in the strong showers and any thunderstorms. Winds combined with heavy rainfall will cause IFR visibilities or lower. Otherwise...most TAF sites will vary between MVFR and VFR for ceilings until the rain moves over the site. 24 && .FIRE WEATHER... Tropical Depression Ida will continue to impact the area through Tuesday night. Gusty winds, heavy rains and a few tornadoes will remain possible. Gusts up to 40 mph are possible tonight, with sustained winds of 10 to 20 mph from the south. Winds decrease slightly Tuesday as winds begin to turn to the southwest. Rainfall amounts through Tuesday will average 3-5 inches across west Alabama and 1-3 inches east of I-65. Drier weather returns Wednesday night with cooler temperatures into the weekend. RH Values will remain generally above 40 percent through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 77 69 84 63 / 100 100 70 30 10 Anniston 72 79 70 85 64 / 100 100 70 30 10 Birmingham 71 78 70 85 64 / 100 90 50 20 10 Tuscaloosa 72 78 70 86 66 / 100 80 20 20 10 Calera 72 78 71 85 66 / 100 90 40 20 10 Auburn 72 79 71 84 66 / 70 90 70 40 10 Montgomery 73 84 72 89 68 / 80 80 50 30 10 Troy 73 82 72 87 68 / 80 80 60 40 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Tuesday evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Wind Advisory until 7 PM CDT Tuesday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson... Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery... Perry...Pickens...Pike...Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Aug 30, 4:51 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 451 AM CDT Mon Aug 30 2021 ALZ011>015-017>050-311300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 451 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few tornadoes, flash flooding, and gusty winds will be possible today and tonight across Central Alabama as Ida moves through the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Risks for flash flooding, gusty winds, and a few tornadoes associated with Ida will continue on Tuesday. Minor flooding is forecast along portions of the Tombigbee and Sucarnoochee Rivers Tuesday through the end of the week. Please see the latest flood statements for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today through Tuesday.
In the hours before
Special weather statement, Aug 30, 3:11 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
311 PM CDT Mon Aug 30 2021
ALZ045-046-302100-
Macon AL-Bullock AL-
311 PM CDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of northwestern Bullock
and southern Macon Counties through 400 PM CDT...
At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin Field to near Aberfoil. Movement
was north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Union Springs, Shorter, Hardaway, Liverpool, Tysonville, Victoryland,
Davisville, Franklin Field, Cross Keys, Sedgefield, Mitchell and Fort
Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3218 8591 3227 8595 3228 8592 3230 8595
3232 8596 3233 8598 3242 8602 3243 8599
3244 8599 3244 8598 3245 8598 3244 8596
3245 8594 3233 8556 3207 8558
TIME...MOT...LOC 2011Z 173DEG 19KT 3221 8585 3211 8565
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Special weather statement, Aug 30, 3:31 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 PM CDT Mon Aug 30 2021
ALZ037-043-045>047-302115-
Lee AL-Tallapoosa AL-Macon AL-Bullock AL-Elmore AL-
331 PM CDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of west central Lee,
eastern Elmore, northeastern Bullock, Macon and southwestern
Tallapoosa Counties through 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Victoryland to near Davisville to near
Guerryton. Movement was north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Milstead, Eclectic, Shorter,
Franklin, Martin Dam, Reeves Airport, Lake Tuskegee, Tuskegee
National Forest, Davisville, Liverpool, Liberty City, Tallapoosa
City, Tysonville, Victoryland, Kowaliga Bridge and Southern Lake
Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3212 8554 3227 8570 3239 8601 3276 8601
3267 8566 3246 8544
TIME...MOT...LOC 2030Z 184DEG 24KT 3243 8593 3234 8570 3224 8559
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Special weather statement, Aug 30, 4:07 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
407 PM CDT Mon Aug 30 2021
ALZ036>038-047-302145-
Lee AL-Tallapoosa AL-Coosa AL-Chambers AL-
407 PM CDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of Lee, Tallapoosa,
southwestern Chambers and eastern Coosa Counties through 445 PM
CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kowaliga Bridge to 6 miles northeast of Liberty
City to near Society Hill. Movement was north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Auburn, Opelika, Alexander City, Tallassee, Dadeville, Goodwater,
Camp Hill, Notasulga, Kellyton, Jacksons' Gap, New Site, Waverly,
Beauregard, Sturkie, Hillabee Creek, Liberty City, Tallapoosa City,
Oak Bowery, Griffen Mill and West Chambers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3247 8528 3247 8533 3241 8533 3241 8543
3250 8544 3250 8549 3257 8566 3258 8569
3262 8569 3258 8572 3258 8580 3249 8580
3250 8589 3265 8589 3269 8591 3275 8588
3276 8606 3310 8604 3301 8559 3267 8519
TIME...MOT...LOC 2107Z 190DEG 28KT 3272 8596 3266 8569 3242 8540
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Special weather statement, Aug 30, 4:41 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Mon Aug 30 2021
ALZ028-029-037-038-047-048-302230-
Lee AL-Tallapoosa AL-Clay AL-Russell AL-Randolph AL-Chambers AL-
441 PM CDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of eastern Lee, southern
Randolph, northern Tallapoosa, Chambers, north central Russell and
Clay Counties through 530 PM CDT...
At 440 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillabee Creek to Lafayette to near
Griffen Mill. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Opelika, Valley, Lanett, Roanoke, Lineville, Ashland, Wedowee,
Smiths, Stroud, Lake Wedowee, Lafayette, Smiths Station, La Fayette,
New Site, Wadley, Lakeview, Cusseta, Goldville, Beulah and Trammel
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3235 8517 3285 8542 3301 8598 3338 8595
3340 8592 3344 8592 3326 8529 3318 8524
3286 8519 3285 8516 3281 8517 3278 8512
3276 8514 3274 8511 3269 8512 3266 8509
3265 8511 3250 8500
TIME...MOT...LOC 2140Z 192DEG 33KT 3302 8589 3287 8540 3249 8519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Special weather statement, Aug 30, 5:23 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
523 PM CDT Mon Aug 30 2021
ALZ019-021-027>029-302315-
Calhoun AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
523 PM CDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of northeastern
Talladega, Randolph, southern Calhoun, southern Cleburne and northern
Clay Counties through 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waldo to near Mount Cheaha to 6 miles
north of Standing Rock. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anniston, Oxford, Talladega, Jacksonville, Heflin, Wedowee, West
End-Cobb Town, Cobb Town, Fort McClellan, Saks, Lincoln, Weaver,
Munford, Hobson City, Ranburne, Waldo, Woodland, Talladega
Superspeedway, Talladega Municipal Airport and Grant Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3338 8582 3328 8612 3365 8614 3379 8576
3362 8533 3317 8524
TIME...MOT...LOC 2223Z 184DEG 31KT 3333 8603 3341 8581 3318 8522
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Special weather statement, Aug 30, 7:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
722 PM CDT Mon Aug 30 2021
ALZ018-020-310030-
Etowah AL-Cherokee AL-
722 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Etowah
and southwestern Cherokee Counties through 730 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slackland, or 10 miles north of Hokes Bluff, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesburg, Sand Rock, Tabor Road, Slackland, Cherokee Rock Village,
Western Weiss Lake, Weiss Dam, Black Creek, Wilsonia and Keener.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3408 8573 3406 8595 3420 8599 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3429 8573
TIME...MOT...LOC 0022Z 172DEG 24KT 3415 8585
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:42 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.